Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

On antibiotic for bone TB. Had a cold abscess near chest. What is causing this swelling?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi, my husband is diagnosed with bone TB. he had a cold abscess near his chest on right side. Even after draining the abscess, it swelled up again in 10 days. He is on antibiotics and bone TB treatment. why is it swelling up again?
Posted Sat, 10 Nov 2012 in Infections
Answered by Dr. Hema Yadav 27 minutes later
Thanks for posting your query.

Tubercular cold abscesses of chest wall are not common and are known to recurr even if drained unlike bacterial abscesses.Antituberculous combination chemotherapy should be recommended as initial treatment. In your husbands case the treatment given seems appropriate however it may take a couple of months for the complete resolution of his symptoms since the anti Tb treatment .
The swelling noticed or abscess is actually a collection of immune cells of the body which react and fight against the TB organism ( bacilli),so it's not like the usual pus which is formed in other acute infections which resolve fast once drained.
In Tb many times drainage of pus is not even attempted and the abscess sometimes resolve gradually with anti tb medicines alone .
However in bone tb and especially chest wall Tb surgical procedures like drainage or rib resection might aid in faster recovery . So please do not worry . Tb being a slow and longstanding infection does take time to heal but is very much a curable disease . With appropriate treatment your husband will be absolutely fine in few months .
So do not lose hope .
Meanwhile your doctor might send the abscess material obtained by drainage or aspiration for pathological tests like microscopy and culture etc which might help in guiding the further management .
Hope this answers your query.
Wishing your husband a speedy recovery .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor